Alert archive / Georgia / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS Tallahassee, FL

September 7, 2014Baker County, Dougherty County, Terrell County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Sep 7, 2014, 6:02 PM EDT for Baker County, Dougherty County, Terrell County, Georgia. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2014, 6:02 PM EDT (22:02 UTC)
Expired
Sep 7, 2014, 8:00 PM EDT
In force
118 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Baker County, GA, Dougherty County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 115 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:18 PM EDTFLASH FLOODAlbany, GAROAD CLOSED AT THE 800 BLOCK OF OGELTHROPE BLVD IN ALBANY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WGUS52 KTAE 072202
FFWTAE
GAC007-095-273-080000-
/O.NEW.KTAE.FF.W.0037.140907T2202Z-140908T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
602 PM EDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  CENTRAL DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF ALBANY...
  SOUTHEASTERN TERRELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 800 PM EDT

* AT 552 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER MUCH OF DOUGHERTY AND TERRELL    
  COUNTIES. RAINFALL RATES AROUND 2 INCHES AN HOUR ARE EXPECTED TO   
  CONTINUE FOR ANOTHER HOUR OR SO. SOME LOCATIONS HAVE ALREADY       
  RECEIVED UP TO 3 INCHES OF RAIN IN A RATHER SHORT AMOUNT OF TIME.  
  TOTAL ACCUMULATIONS COULD REACH AS HIGH AS 6 INCHES IN ISOLATED    
  LOCATIONS...THOUGH MUCH LOWER AMOUNTS WILL CAUSE FLASH FLOODING IN 
  MORE URBANIZED AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURNER     
  CITY...SASSER...AND EAST ALBANY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3175 8429 3169 8430 3162 8429 3162 8411
      3151 8410 3152 8425 3137 8422 3136 8432
      3177 8443 3178 8429

$$

15-HARRIGAN
1 follow-up statement
055 
WGUS72 KTAE 072330
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 PM EDT SUN SEP 7 2014

GAC007-095-273-072336-
/O.CAN.KTAE.FF.W.0037.000000T0000Z-140908T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TERRELL GA-BAKER GA-DOUGHERTY GA-
730 PM EDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL 
DOUGHERTY...NORTHEASTERN BAKER AND SOUTHEASTERN TERRELL COUNTIES. 
LIGHT TO MODERATE RAIN WILL CONTINUE FOR THE NEXT HOUR OR SO BUT 
SHOULD NOT AGGRAVATE ANY ONGOING FLOODING. SEVERAL ROADS ACROSS 
DOUGHERTY COUNTY HAVE BEEN CLOSED DUE TO THE EARLIER RAIN...AND 
MOTORISTS ACROSS THE AREA SHOULD NOT ATTEMPT TO PASS ROADS THAT HAVE 
STANDING OR FLOWING WATER OVER THEM. REPORT FLOODING OR FLOOD DAMAGE 
TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 
3 3...

LAT...LON 3175 8429 3169 8430 3162 8429 3162 8411
      3151 8410 3152 8425 3137 8422 3136 8432
      3177 8443 3178 8429

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:42 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 3:42 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT Sun Sep 7 2014

.Near Term [Through Tonight]...

Showers and thunderstorms will affect most of the area today as
convection continues out ahead of a cold front. Heavy rainfall
is a concern with these storms with abundant moisture ahead of the
front. The largest amounts of rain will fall over the eastern Big
Bend and south central Georgia and may cause localized areas of
flooding. Temperatures will peak in the low 90s in southeast
Alabama and the Florida Panhandle, upper 80s to around 90 to the
east, and low to mid 80s in the eastern Big Bend where storms
started this morning and will continue through the day.

Tonight, expecting a very similar pattern to the past two nights.
Widespread convection today will settle down late in the
evening, regenerating in the northeastern Florida and southern
Georgia. Lows tonight will be in the low 70s.

.Short Term [Monday Through Tuesday Night]...

The synoptic pattern will change very little from today to Monday,
which should mean another day with relatively high convective
coverage and another threat for locally heavy rainfall. An
elongated trough of surface low pressure should persist over, or
very near to, our forecast area. Weak surface convergence along
the trough and boundaries generated by the sea breeze circulation
should be sufficient to generate showers and thunderstorms. The
12Z suite of model guidance is fairly consistent in showing
another early start to convection in the eastern half of the
coastal waters and into the eastern Florida Big Bend - similar to
recent days - in the 06-18Z timeframe. We concentrated the highest
PoPs in those areas in the morning hours, and then spread 60-70%
PoPs into the rest of the area in the afternoon. Locally heavy
rain wording was included again with slow storm motions and PWATs
remaining in the 2.0-2.2" range.

For Tuesday, the pattern will begin to change slightly with mid-
upper level NVA and the dissipation of the surface trough.
Scattered showers and thunderstorms are still expected, but the
coverage should diminish slightly from Monday. Slightly drier air
should push into the northern parts of the area with PWATs closer
to 1.8", setting up a NW-SE oriented PoP gradient across the area.

.Long Term [Wednesday Through Sunday]...

For much of the extended forecast period, the Gulf coast region
should be situated underneath a west-east oriented upper level
ridge axis with relatively zonal flow to the north of that. By
next weekend, the models indicate a trend towards an amplifying
trough in the eastern United States. This may help drive a cold
front closer to the Gulf coast and cause a slight cooling trend.
Therefore, the forecast overall shows a return to low 90s high
temperatures and isolated thunderstorms from Wednesday to Friday,
with highs in the mid-upper 80s and higher PoPs on the weekend.

&&

.Aviation...

[Through 18z Monday] CIGS will likely bounce between VFR and MVFR
this afternoon as thunderstorms affect local terminals. Storms will
last well into the evening at ABY and VLD. MVFR-IFR CIGS and VIS
are likely again in the early hours of Monday morning everywhere
except ECP.

&&

.Marine...

A weak pressure gradient will continue the pattern of low winds
and seas. Winds should generally be around 10 knots or less, with
seas 2 feet or less.

&&

.Fire Weather...

Relative humidity values will remain above red flag criteria
through the period.

&&

.Hydrology...

Recent heavy rainfall across the forecast area has lowered flash
flood guidance (FFG) slightly into the 2-3"/hr range in many
spots. With the threat of locally heavy rainfall expected to
persist another couple days, isolated flash flooding cannot be
ruled out. However, with a lack of significant atmospheric
features to focus thunderstorms in a particular area, the chances
of flash flooding in any one location do not seem high enough at
this time to warrant a Flash Flood Watch. One area that may be
more susceptible to heavy rainfall would be the area from Taylor,
Lafayette, and Dixie Counties in Florida, north into the Valdosta
area. The heaviest rain in recent days has fallen in those areas.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  89  72  91  72 /  40  70  30  60  30
Panama City   76  87  75  90  76 /  30  50  20  40  20
Dothan        71  91  72  91  72 /  40  60  20  40  10
Albany        72  90  72  91  72 /  50  60  30  40  20
Valdosta      71  88  71  91  70 /  60  60  40  50  30
Cross City    71  85  71  90  70 /  50  60  40  60  30
Apalachicola  74  87  75  88  76 /  30  60  20  50  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...MOORE
MARINE...LAMERS
FIRE WEATHER...MOORE
HYDROLOGY...LAMERS

In the hours before

Local storm report, Sep 7, 3:26 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLASH FLOOD      VALDOSTA                30.85N 83.28W
09/07/2014                   LOWNDES            GA   911 CALL CENTER

            FLOODING NEAR DOWNTOWN VALDOSTA WITH SOME VEHICLES
            STALLED IN WATER.

&&

08-LAMERS
Local storm report, Sep 7, 3:29 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT SUN SEP 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLASH FLOOD      3 E QUITMAN             30.79N 83.51W
09/07/2014                   BROOKS             GA   911 CALL CENTER

            NUMEROUS REPORTS OF FLOODED ROADWAYS ACROSS THE COUNTY.

&&

BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:01 PM EDTFlash Flood WarningTAEBrooks, Lowndes59 min
Sep 7, 4:20 PM EDTSevere Thunderstorm WarningTAEDecatur, Early, Miller, Seminole40 min
Sep 7, 4:57 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Irwin, Tift, Worth23 min
Sep 7, 5:02 PM EDTAreal Flood AdvisoryTAEBaker, Decatur, Grady, Mitchell118 min
Sep 7, 5:23 PM EDTAreal Flood AdvisoryTAEDougherty, Lee, Terrell3 hr
Sep 7, 7:04 PM EDTAreal Flood AdvisoryTAECalhoun, Dougherty86 min

Nearby

Flash Flood Warnings in Georgia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.